Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Wichita, KS

May 7, 2020Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2020, 5:10 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2020, 5:10 PM CDT (22:10 UTC)
Expired
May 7, 2020, 5:29 PM CDT
In force
19 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS53 KICT 072210
SVRICT
KSC019-125-072315-
/O.NEW.KICT.SV.W.0042.200507T2210Z-200507T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
510 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 615 PM CDT.

* At 510 PM CDT, a severe thunderstorm was located over Sedan, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coffeyville, Independence, Caney, Sedan, Dearing, Tyro, Peru,
  Liberty, Chautauqua, Havana, Elgin, Bolton, Niotaze, Independence
  Airport and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9634 3722 9629 3722 9552 3700 9553
TIME...MOT...LOC 2210Z 277DEG 48KT 3710 9620 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
1 follow-up statement
598 
WWUS53 KICT 072229
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
529 PM CDT Thu May 7 2020

KSC019-125-072238-
/O.CAN.KICT.SV.W.0042.000000T0000Z-200507T2315Z/
Montgomery KS-Chautauqua KS-
529 PM CDT Thu May 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 3700 9634 3722 9629 3722 9552 3700 9553
TIME...MOT...LOC 2228Z 277DEG 48KT 3707 9589 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:33 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 7, 3:33 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
333 PM CDT Thu May 7 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Thu May 7 2020

As of early this afternoon, an area of low pressure was located over
the TX/OK Panhandle region, with another low along the SD/NE border.
A mid-level/700mb warm front arcs southeast from NE into eastern OK.
Meanwhile, the effective warm front (delineating SFC-based from
elevated convection) stretches from the TX Panhandle southeast into
northern TX (south of the Red River).

Elevated thunderstorms have been moving south across south
central Kansas as of mid afternoon. With continued moistening and
possibly some heating where cloud breaks can occur, there is the
potential for 1500-2500 MUCAPE to be realized through the evening,
especially along/west of I-35. This should continue to favor
hail, possibly up to quarter size hail. Any sustained or rotating
updraft could produce slightly larger hail up to half-dollar size
through early this evening. If enough heating/moistening can occur
through early this evening, there may be an opportunity for a
SFC-based storm to develop across central /south-central KS.
Should this occur, wind gusts of 45-65 mph would not be out of the
question.

-Martin

Throughout the evening, expecting showers and storms to gradually
push into southeast Kansas. Behind the front, wind speeds are
expected to increase to near or just above advisory levels across
portions of central and south central Kansas. The GFS is most
bullish with these, showing 850mb winds around 50kts or so across
portions of western and central Kansas. BUFKIT soundings suggest
that momentum transfer will be maximized just before and after
sunrise, especially for areas west of I-135. As a result, a wind
advisory was issued to account for higher sustained speeds or gust
potential, even though they should be relatively brief. As the
late morning and afternoon tomorrow proceed, expect to see a
downturn in wind speeds throughout the day.

Otherwise, temperatures will be cool again tomorrow with highs only
reaching into the low 60s with skies clearing throughout the day.
Friday night will be chilly, with temperatures dropping into the
upper 30s. At this time, thinking temperatures should remain above
freezing area-wide so a freeze appears unlikely. Otherwise, surface
high pressure will slide southeast from the Northern Plains to the
Middle and Lower Mississippi Valley Friday night into Saturday. This
will keep a dry pattern through the weekend.

-Vaughan

.LONG TERM...(Monday through Thursday)
Issued at 330 PM CDT Thu May 7 2020

The next chance for meaningful precipitation will come late Sunday
night through Tuesday of next week as the next system moves through.
For now, there does not appear to be much available instability
Monday and Tuesday and lapse rates will be rather weak. Therefore,
thinking that strong and severe storms are unlikely at this time.

Looking ahead to the middle and end of next week, there is still a
hint of a pattern change that could support chances for strong to
severe thunderstorms across the area. Though this remains a few days
out and details remain unclear, this will be something to keep an
eye on over the next several days.

-Vaughan

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 106 PM CDT Thu May 7 2020

*TSRA to impact the area through this evening
*Gusty north winds develop late tonight, continuing into Friday AM
*Low CIGs likely tonight/FRI AM

Widespread SHRA/TSRA at this time will continue into this evening,
before a cold front pushes through putting an end to the
precipitation. Any TSRA that develop will be capable of hail up to
quarter size (mainly west of I-35 and on south into Oklahoma). If a
stronger core can develop, half-dollar size hail wouldn't be out of
the realm of possibility. Behind the front, strong/gusty north
winds will develop, and will likely be accompanied by lower CIGs
(IFR/MVFR). VFR conditions may return as early as Friday
afternoon.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  62  39  66 /  70   0   0   0
Hutchinson      46  62  38  66 /  60   0   0   0
Newton          45  60  38  64 /  70   0   0   0
ElDorado        47  61  38  65 /  80   0   0   0
Winfield-KWLD   49  63  38  66 /  70   0   0   0
Russell         41  62  38  69 /  20   0   0   0
Great Bend      43  62  37  69 /  20   0   0   0
Salina          44  62  36  66 /  50   0   0   0
McPherson       45  60  37  65 /  60   0   0   0
Coffeyville     51  62  37  65 /  90   0   0   0
Chanute         49  60  37  63 /  90   0   0   0
Iola            48  60  37  63 /  90   0   0   0
Parsons-KPPF    50  61  38  63 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 10 AM CDT Friday for KSZ032-033-047-
048-050-067-082-091.

&&

SHORT TERM...RM/TAV
LONG TERM...TAV
AVIATION...RM
Hazardous weather outlook, May 7, 4:32 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
432 PM CDT Thu May 7 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
432 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms will impact the
region today through this evening. A few strong to marginally
severe thunderstorms are possible, especially generally along and
west of the Flint Hills corridor. The main threats will be dime to
quarter size hail and potentially winds up to 45 to 65 mph.

Late tonight into early tomorrow, wind speeds will increase across
portions of central and south central Kansas. Sustained speeds up to
35mph with gusts up to 45mph will be possible. See the latest wind
advisory for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated winds will persist through late morning. See the latest
wind advisory for details.

Periodic shower and thunderstorm chances are forecast late Sunday
night through mid to late next week. While there is still a lot of
uncertainty with timing and location, for now strong and severe
storms appear unlikely through Tuesday. However, chances for strong
and severe storms may increase during the second half of the week.
Continue to check back as the details become more clear.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 7, 3:24 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 SE MAIZE              37.72N 97.42W
05/07/2020  M0.50 INCH       SEDGWICK           KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MARTIN
Special weather statement, May 7, 3:24 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT Thu May 7 2020

KSZ092-072100-
Sumner KS-
324 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Sumner County in south central Kansas...

* Until 400 PM CDT.

* At 322 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Caldwell...
  moving east at 45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Caldwell, South Haven and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9780 3719 9780 3727 9742 3703 9727
TIME...MOT...LOC 2024Z 252DEG 39KT 3710 9775

LAWSON
Local storm report, May 7, 3:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     2 NNW EAST WICHITA      37.71N 97.28W
05/07/2020  E50 MPH          SEDGWICK           KS   PUBLIC

            PEA SIZE HAIL AND 40 TO 50 MPH WIND GUSTS
            NEAR 13TH AND OLIVER.

&&

MARTIN
Special weather statement, May 7, 4:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
442 PM CDT Thu May 7 2020

KSZ093-098-072215-
Cowley KS-Chautauqua KS-
442 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...

* Until 515 PM CDT.

* At 440 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dexter, or 10 miles west of
  Cedar Vale...moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cedar Vale and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3705 9676 3722 9680 3729 9642 3706 9633
TIME...MOT...LOC 2141Z 262DEG 34KT 3714 9668

LAWSON
Local storm report, May 7, 4:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             CEDAR VALE              37.11N 96.50W
05/07/2020  E0.88 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            DIME AND NICKEL SIZE HAIL COVERING THE
            GROUND.

&&
Special weather statement, May 7, 4:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Thu May 7 2020

KSZ098-072230-
Chautauqua KS-
459 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 530 PM CDT.

* At 457 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cedar Vale...moving east at 50
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale, Peru, Chautauqua and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3703 9651 3721 9650 3723 9596 3701 9597
TIME...MOT...LOC 2159Z 277DEG 43KT 3711 9640

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:29 AM CDTSpecial Weather StatementICTEllsworth46 min
May 7, 11:44 AM CDTSpecial Weather StatementICTEllsworth31 min
May 7, 11:48 AM CDTSpecial Weather StatementICTReno57 min
May 7, 12:06 PM CDTSevere Thunderstorm WarningICTReno11 min
May 7, 12:17 PM CDTSpecial Weather StatementICTEllsworth43 min
May 7, 12:21 PM CDTSpecial Weather StatementICTKingman39 min
May 7, 12:25 PM CDTSpecial Weather StatementICTRice35 min
May 7, 12:29 PM CDTSpecial Weather StatementICTMcPherson31 min
May 7, 12:56 PM CDTSevere Thunderstorm WarningICTBarton, Rice12 min
May 7, 1:05 PM CDTSpecial Weather StatementICTKingman25 min
May 7, 1:06 PM CDTSpecial Weather StatementICTSedgwick24 min
May 7, 1:08 PM CDTSpecial Weather StatementICTRice52 min
May 7, 1:31 PM CDTSpecial Weather StatementICTMcPherson, Rice29 min
May 7, 1:54 PM CDTSpecial Weather StatementICTReno21 min
May 7, 2:17 PM CDTSpecial Weather StatementICTReno28 min
May 7, 2:24 PM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more19 hr
May 7, 2:35 PM CDTSpecial Weather StatementICTReno25 min
May 7, 3:04 PM CDTSpecial Weather StatementICTSedgwick26 min
May 7, 3:18 PM CDTSpecial Weather StatementICTSedgwick27 min
May 7, 3:24 PM CDTSpecial Weather StatementICTSumner36 min
May 7, 4:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 4:59 PM CDTSpecial Weather StatementICTChautauqua31 min
May 7, 5:13 PM CDTSpecial Weather StatementICTCowley47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.